EKG case: Over-the-counter, prescription medication overdose
What's your assessment and care for a suicidal patient who has ingested a mix of alcohol and medications?
Article updated August 3, 2017
You've been called to a 62-year-old male who has "overdosed" on prescription medications at his home. You've heard that the terminology to refer to these patients has changed from "overdose" to "deliberate self poisoning" because the majority of patients have, in fact, taken an underdose.
Patient presentation: Intoxicated, Suicidal Male
You and your partner arrive at a suburban family home a short distance from your base hospital. You are escorted to a bedroom where you find a confused man who appears to be intoxicated. You can even smell the scent of bourbon from outside the room. You walk in, preparing yourself for anything.
As you enter the room the patient's wife hands you a suicide note and says, "It's serious THIS time."
You walk over to the patient. He starts speaking what sounds like English, but it hurts your ears.
"He's Australian," his wife mentions by way of explanation.
You adjust your ears to “Crocodile Dundee” mode, but his speech still doesn't make sense. He's confused and clearly intoxicated.
There's a whole pile of empty pill packets and glass of bourbon drained three-quarters of the way down by the side of the bed.
The initial assessment finds an intoxicated 62-year-old, seemingly unfit man who appears to be drunk, confused and under the influence of an indeterminate number of pills. He is tachycardic and hypotensive.
You attempt to feel the radial pulse. It's fast at about 130 beats per minute.
After 10 minutes of cajoling, the patient finally agrees to go to hospital with you and lies down on your gurney.
You nod at your partner and she starts taking a more comprehensive set of vital signs. You expertly slide a 16-gauge IV cannula into the right cubital fossa while continuing to take a collateral history from the patient's wife.
Apparently the patient has been alone in the house all day. When his wife returned home, she found him drunk, saying that he wanted to “end it all.”
Patient's vital signs:
Heart Rate: 130 bpm
Respirations: 28 rpm
Blood Pressure: 80 by palpation
SpO2: 95 percent
Past medical history:
Type II Diabetes
Ischemic Heart disease
Gall bladder surgery
Uncertain. There are empty packets of a large variety of medications by the side of the patient’s bed. There's a beta blocker, an ACE-inhibitor, some medications for diabetes and a medication for depression. There's something called "paracetamol" that he picked up on a recent trip "down under." You are not sure what that medication is used for.
Initial EKG (click for larger image):
You ask your colleague to hang a bag of fluid with the aim of treating the patient's blood pressure. He's confused, so you check his blood sugar level and it appears to be normal. You notice that the patient has quieted down a bit, which makes doing the EKG a lot easier.
This is the EKG that you are given. The computed interpretation is not available. The EKG Club encourages you to print out the EKG and use calipers to completely analyze the EKG following the steps recommended by the EKG Club.
Patient treatment considerations and questions
You head off on the short trip to the hospital, which is uneventful. As you are unloading, you realize that the patient may actually have fallen asleep. You decide a quick GCS is in order. He's now E2M3V3 = 8.
You enter the department, not quite sure of what's going on. Consider these questions about the patient's condition and best course of treatment.
- The patient seems to have deteriorated quite rapidly during the brief trip to the hospital. What is your assessment of the EKG?
- What do you think is going on?
- What are the complications and treatment of this toxidrome?